Hail, Douglas
- When
- August 16, 2:53 PM CST
- Where
- Douglas County, 4.3 mi ESE of Worden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.750, -95.260
Quarter size hail reported.
Scattered severe t-storms produced reports of damaging winds of 60 to 70 mph along with quarter to ping pong ball size hail during the late afternoon and evening of August 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered severe t-storms produced reports of damaging winds of 60 to 70 mph along with quarter to ping pong ball size hail during the late afternoon and evening of August 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 16, 2:11 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 311 PM CDT Thu Aug 16 2018 .MESOSCALE DISCUSSION... Issued at 308 PM CDT Thu Aug 16 2018 Current visible satellite and METAR observations show a frontal boundary that extends from a surface cyclone along the periphery of north-central KS. Moreover, cumulus fields are swelling in the vicinity of the frontal boundary in north-central Kansas/south- central Nebraska border in a very moist boundary-layer environment. Development of aggitated cumulus in the aforementioned area could lead to convective initiation within the next few hours. The observed sounding at 18Z from TOP shows steep midlevel lapse rates on the order of 7-8 C/km as the EML overspreads the area, and SBCAPE in excess of 2700 J/kg suggests the initial support of hail up to golfballs and wind gusts up to 60 MPH. The 18Z TOP sounding shows a shallow stable layer around 500-mb which suggests brief initial stunting of updrafts; however, later in the mature convective stage, updrafts should quickly deepen to realize the full CAPE layer. Given the weak nature of the frontal boundary, lack of low-level convergence, and weak large-scale ascent, convective initiation along the boundary could be limited. Observed sounding hodographs -- elongated in nature yielding 45 kts of effective shear -- favor splitting supercells along the flanks of the initial updraft, and the maintanence of both cells as these storms form in a moist, unstable boundary layer. With that being said, the boundary-parallel orientation of the cloud-layer mean wind could support cold pool conglomeration and upscale growth -- as any storm within the moist, unstable air mass will be ingesting inflow from the surface layer in an upcapped environment. With effective SRH of 100-200 m2/s2, updrafts will be ingesting a marginal amount of streamwise vorticity -- so a tornado or two cannot be ruled out. && .SHORT TERM...(This evening through Friday) Issued at 308 PM CDT Thu Aug 16 2018 In the wake of the aforementioned convection and weak-cold-frontal passage, drier air will be slow to spread southward across the region while a weak surface ridge develops southward behind the front. Sufficient lingering boundary-layer moisture -- aided by moisture fluxes atop areas of wet ground -- combined with nocturnal radiational cooling of the surface layer will support near-surface saturation. This could be manifested in some potential for fog, though low-level flow/vertical mixing may result in stratus formation. Confidence in stratus versus fog formation is limited, though some potential for both will exist and will be dependent on mesoscale mass fields for which uncertainty is present. Lows tonight will be in the middle 60s near the Nebraska border, to near 70F across southern portions of east-central Kansas. Any stratus/fog should erode Friday morning as diurnal heating commences. The weak surface ridge will move across the area on Friday, with partly to mostly sunny skies expected by afternoon and near-to-slightly-below- normal high temperatures in the middle/upper 80s. .LONG TERM...(Friday night through Thursday) Issued at 308 PM CDT Thu Aug 16 2018 On Saturday the midlevel trough transverses over the Ohio river valley allowing surface high pressure to build across northeast Kansas. Return flow becomes established by Sunday as another compact midlevel shortwave tracks southeastward over the northern High Plains. Elevated convection is possible early Sunday morning for portions of central Kansas. As the deeper moisture spreads eastward ahead of the approaching shortwave so will the elevated convection during the morning and early afternoon on Sunday. The associated precipitation and cloud cover may limit the boundary-layer destabilization to far eastern Kansas. It is difficult to determine how the ongoing convection will interfere with surface-based convective development later in the afternoon. There will not be a well-defined surface boundary to focus low-level convergence. If surface heating is sufficient modest instability may be possible in far eastern Kansas in conjunction with 20-30 kt of deep layer shear. A stronger storm embedded within a large precipitation shield can not be ruled out, but organized severe weather does not seem likely. Into the afternoon large-scale forcing will be increasing, which will promote precipitation redevelopment across the area through out the day and into the overnight. By sunrise on Monday the midlevel trough passes over the forecast area. There are some hints that a synoptic-scale dry slot could cause a break in the rainfall before wrap around precipitation moves across the area during the day Monday. The potential for flooding still appears fairly low given the current model QPF amounts. An area-wide rainfall of 0.75-1.25" is expected over a 48-hour duration. Brief periods of heavy rainfall rates can not be ruled given the PWATs approaching 1.80". An expansive surface high pressure builds into the region on Tuesday and Wednesday bringing drier air and temperatures slightly below normal. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1214 PM CDT Thu Aug 16 2018 Thunderstorms are expected to develop along/south of Interstate 70 this afternoon, and then spread southeastward into the evening hours accompanied by ceiling/visibility restrictions. Outside of thunderstorms, VFR conditions are expected through late tonight. By late tonight, MVFR ceilings associated with low stratus are expected to become established. Clouds should gradually diminish during Friday morning, with MVFR conditions transitioning to VFR. There is the potential for shallow fog development in low-lying areas late tonight, though confidence in this activity is low at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Bunker/Cohen SHORT TERM...Cohen LONG TERM...Sanders AVIATION...Cohen/Bunker
Hazardous Weather Outlook National Weather Service Topeka KS 232 PM CDT Thu Aug 16 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-171945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 232 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated to scattered severe thunderstorms will be possible across the entire area this afternoon and evening, primarily between 3 and 9 PM. The most intense storms will be capable of producing hail of quarter to golf ball size, locally damaging winds, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen/Bunker
Special Weather Statement National Weather Service Topeka KS 249 PM CDT THU AUG 16 2018 KSZ039-162015- Shawnee- 249 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE COUNTY UNTIL 315 PM CDT... At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near Dover, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Topeka, Dover, Auburn and Pauline. This includes Kansas Turnpike between mile markers 169 and 181. LAT...LON 3888 9566 3892 9595 3905 9595 3905 9562 TIME...MOT...LOC 1948Z 278DEG 31KT 3899 9589 Cohen
Special Weather Statement National Weather Service Topeka KS 307 PM CDT THU AUG 16 2018 KSZ039-040-162030- Shawnee-Douglas- 307 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 330 PM CDT... At 307 PM CDT, Doppler radar was tracking a strong thunderstorm over southern Topeka, moving east at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Topeka, Pauline and Berryton. This includes Kansas Turnpike between mile markers 173 and 182, and between mile markers 185 and 194. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3895 9576 3903 9574 3903 9539 3887 9542 TIME...MOT...LOC 2007Z 278DEG 49KT 3899 9570 Cohen
Special Weather Statement National Weather Service Topeka KS 335 PM CDT THU AUG 16 2018 KSZ056-162100- Franklin- 335 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN COUNTY UNTIL 400 PM CDT... At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Centropolis, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ottawa. This includes Interstate 35 between mile markers 182 and 189. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for east central Kansas. LAT...LON 3863 9543 3869 9541 3864 9518 3853 9521 TIME...MOT...LOC 2035Z 278DEG 29KT 3864 9536 Cohen
The Pleasant Hill radar (KEAX), 87 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
8 hail, 4 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported.
Quarter size hail reported.
Quarter size hail estimated.
Wind gust to 64 mph was measured.
Quarter size hail reported.
Downed tree caused power lines to fall on highway 59.
Tree down on highway 59.
Measured wind gust by automated station 1 mile east of Garnett.
Social media post via Wibw TV.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783201, 783202, 783203, 783212, 783204, 783205, 783210, 783211, 783213, 783207, 783208, 783209.